Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 73, NWS Tallahassee, FL

June 9, 2018Coffee County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 9, 2018, 4:22 PM CDT for Coffee County, Alabama. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2018, 4:22 PM CDT (21:22 UTC)
Expired
Jun 9, 2018, 5:15 PM CDT
In force
53 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Coffee County, AL

The radar

The Ft Rucker radar (KEOX), 57 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 4:26 PM CDTTSTM WND DMG2 Ne Woodland Grove Chu, ALMULTIPLE TREES DOWN IN THE COUNTY.
Jun 9, 4:54 PM CDTTSTM WND GST 52Shell Army Field, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

870 
WUUS52 KTAE 092122
SVRTAE
ALC031-092215-
/O.NEW.KTAE.SV.W.0073.180609T2122Z-180609T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
422 PM CDT SAT JUN 9 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Coffee County in southeastern Alabama...

* Until 515 PM CDT.

* At 422 PM CDT, a severe thunderstorm was located near New Brockton,
  or near Elba, and is nearly stationary.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Elba, Enterprise, Fort Rucker, New Brockton, Kinston, Perry Store,
  Curtis, Carl Folsom A/p, Lucile, Ino, Turner Crossroads, Central
  City, Clintonville, Goodman, Camp Alaflo Bsa, Basin, Enterprise
  Municipal A/P, Woodland Grove Church, Alberton and Richburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3151 8579 3120 8579 3119 8611 3118 8612
      3118 8613 3119 8613 3119 8616 3143 8618
TIME...MOT...LOC 2122Z 211DEG 3KT 3137 8598 

HAIL...0.75IN
WIND...60MPH
 
$$

32

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:27 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 9, 2:27 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
327 PM EDT Sat Jun 9 2018

.NEAR TERM [Through Tonight]...

Shower and thunderstorms activity that is currently developing
across the tri-state region will gradually diminish with the loss of
daytime heating this evening. An area of showers and embedded
thunderstorms may linger well into the evening hours. The best
chances will be focused west of the Apalachicola/Chattahoochee
Rivers where low level convergence is greatest between the surface
ridge centered over the northern Gulf of Mexico and surface low
pressure off of the southeast coast. Late tonight, light patchy fog
will be possible across portions of the region, mainly due to wet
soils and light surface winds. Overnight lows in the low 70s are
expected.

.SHORT TERM [Sunday Through Monday Night]...

Upper level troughing will continue over the region through the
period with sufficient moisture in place. Expect scattered to
numerous diurnal thunderstorms with the mean 1000-700mb flow from
the west to southwest. Thunderstorms will be aided by interaction
with the afternoon sea breeze and outflow boundaries. Highs will
be around 90 with lows around 70.

.LONG TERM [Tuesday Through Saturday]...

Th overall pattern surface and aloft should be relatively
unchanged through the upcoming week. Thus, expect near to above
seasonal chances (40-60%) for rain each day. Highs in the upper
80s to lower 90s and lows in the lower 70s.

&&

.AVIATION [Through 18Z Sunday]...

VFR conditions will prevail at all sites this afternoon outside of
SHRA/TSRA. Reductions in CIGs and vsby can be expected under any
activity, with gusty and erratic winds also possible. All sites
will have the potential to see impacts this afternoon, with
SHRA/TSRA coverage diminishing after sunset this evening. Patchy
fog will be possible once again lat tonight at VLD, with low end
MVFR to high end IFR conditions possible. MVFR vsbys also possible
at TLH.

&&

.MARINE...

Winds of 10 knots or less, generally from the west to southwest,
will result in 1 to 2 foot seas.

&&

.FIRE WEATHER...

With light winds and RH values above critical levels, there are no
fire weather concerns over the next few days.

&&

.HYDROLOGY...

The Withlacoochee River near Pinetta and Fenholloway River at
Foley both remain near their lower thresholds of action stage,
and these gauges are likely to drop below action stage later
today. Scattered showers and thunderstorms will produce brief,
isolated areas of heavy rain each day across our area, but this is
not expected to result in any river flooding.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   70  91  70  91  71 /  20  40  20  50  30
Panama City   74  87  75  86  75 /  10  30  20  60  30
Dothan        71  91  72  90  72 /  30  40  20  60  30
Albany        71  92  72  90  72 /  30  40  20  50  30
Valdosta      70  91  71  90  72 /  20  40  30  60  30
Cross City    71  89  71  89  72 /  10  30  20  30  10
Apalachicola  74  88  74  87  75 /  10  30  20  40  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Pullin
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Pullin
MARINE...Barry
FIRE WEATHER...Fieux
HYDROLOGY...Harrigan

In the hours before

Special weather statement, Jun 9, 3:48 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
448 PM EDT SAT JUN 9 2018

FLZ011-016-026-092130-
Liberty FL-Gadsden FL-Jackson FL-
448 PM EDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON...
NORTHWESTERN GADSDEN AND NORTH CENTRAL LIBERTY COUNTIES UNTIL 530 PM
EDT/430 PM CDT/...

At 448 PM EDT/348 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Greensboro, or 15 miles west of Quincy. This storm
was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greensboro, Chattahoochee, Sneads, Rock Bluff, Hardaway, Juniper,
Sycamore, Hardin Heights, Rosedale, Roy and River Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3045 8494 3056 8497 3057 8496 3058 8496
      3058 8495 3059 8495 3061 8493 3061 8498
      3070 8501 3071 8494 3071 8483 3070 8470
      3049 8469
TIME...MOT...LOC 2048Z 173DEG 2KT 3060 8485

32
Special weather statement, Jun 9, 3:56 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
456 PM EDT SAT JUN 9 2018

GAZ156-092145-
Decatur GA-
456 PM EDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DECATUR COUNTY
IN SOUTHWESTERN GEORGIA UNTIL 545 PM EDT...

At 455 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Bainbridge, moving south at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Bainbridge, Climax and Vada.

&&

LAT...LON 3108 8438 3087 8438 3087 8456 3108 8453
TIME...MOT...LOC 2055Z 355DEG 8KT 3101 8445

38-GODSEY
Special weather statement, Jun 9, 4:03 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
403 PM CDT SAT JUN 9 2018

ALZ065-066-068-092130-
Dale AL-Coffee AL-Geneva AL-
403 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALE...SOUTHEASTERN
COFFEE AND NORTH CENTRAL GENEVA COUNTIES UNTIL 430 PM CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm over
Enterprise, moving west at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Daleville, Elba, Enterprise, Fort Rucker, Level Plains, New Brockton,
Clayhatchee, Chancellor, Lucile, Gerald, Turner Crossroads, Central
City, Clintonville, Goodman, Cairns Aaf, Camp Alaflo Bsa, Enterprise
Municipal A/P, Woodland Grove Church, Richburg and Lowe Army
Heliport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3149 8572 3126 8567 3125 8567 3123 8569
      3121 8569 3120 8571 3120 8565 3118 8565
      3118 8597 3146 8604
TIME...MOT...LOC 2103Z 090DEG 10KT 3137 8584

32
Local storm report, Jun 9, 4:08 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
508 PM EDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     1 E OZARK               31.46N 85.63W
06/09/2018                   DALE               AL   911 CALL CENTER

            TREE DOWN.

&&

CJM
Local storm report, Jun 9, 4:10 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
510 PM EDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     1 ENE DEAN CHURCH ROAD  31.41N 85.63W
06/09/2018                   DALE               AL   PUBLIC

            TREE DOWN.

&&

CJM
Local storm report, Jun 9, 4:17 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
517 PM EDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     BELLS CROSSROADS        31.52N 85.45W
06/09/2018                   DALE               AL   911 CALL CENTER

            TREE DOWN.

&&

CJM

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:27 PM CDTSevere Thunderstorm WarningTAEHenry48 min
Jun 9, 2:41 PM CDTSevere Thunderstorm WarningTAEDale, Henry34 min
Jun 9, 3:09 PM CDTSevere Thunderstorm WarningTAEDale36 min
Jun 9, 3:53 PM CDTSevere Thunderstorm WarningTAECoffee52 min
Jun 9, 4:03 PM CDTSpecial Weather StatementTAECoffee27 min
Jun 9, 5:04 PM CDTSpecial Weather StatementTAEGeneva41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.